The past few days have been a bit rough. Not like the Groundhog days of the earlier chemo, but rough in their own way.
I am getting to the stage of mixing side effects of the chemo, with the side effects and effects of the secondary effects and getting very confused! For example, the white cell booster I get the day after the chemo has quite a lot of side effects which I find difficult to distinguish in my mind from the chemo side effects as they tend to kick in around the same time. The booster brings a gift of bone and joint pains which add into the hand and foot pains from taxotere. Something (I don’t know if it s the taxotere of the booster) makes my shoulders, neck and back ache, and areas when I have old injuries of weakened parts start to wake and complain after a long time in hibernation. The progressive anaemia makes me really heavy and tired and exacerbates all the other aches. My fingernails were fine during EC but now are discoloured making it look as if I have rapidly adopted a heavy smoking habit. My nails and fingertips are incredibly sensitive and I nearly forgot to mention the fluid retention. I have a very sensitive area on my right heel and the soles of my feet are also supersensitive. The areas where my mysterious port lives also feels tight and a bit uncomfortable – I have been able to feel it ever since it was planted and know that this is not unusual.
But the system issue which has been troubling me most over the past couple of weeks has been the digestive one. I find it difficult to eat (yep the taste buds show no sign of a return any time soon), have little appetite, find foods either too hot or too cold (can’t tolerate spicy???). My stomach feels in a general state of grumbling and discomfort. I have been eating more meat than usual to try and boost the red cells, so it ia also having to work a bit harder and keeps me awake while it is doing so. And without going into too much detail the digestive system seems to operate at only two speeds. It amazes me that I eat such healthy, easy to digest food (lots of vegetables, lentils, beans accompany the little meat and fish) but somehow my system can turn this into concrete! Apparently a well known effect of chemo. The chemo is so strong that some body systems can go into a kind of stall to focus the fight the toxin (which is fighting and killing cancer cells). So a few meds try and keep the digestive system active.
However, the opposite is also a side effect. Don’t ask me how that can be, but trust me it is! We have to be very careful not to become dehydrated while on chemo. If dehydrated, the chemo becomes more concentrated in the body and an added burden on vital organs, from what I understand. So while the digestive system goes into overdrive there is the added anxiety to monitor fluid intake and avoid dehydration.
The past few days have pulled me down as the digestive system has been having fun and games. I am exhausted, nauseous and trying to hard to make sure that the food I am eating is concentrated in the nutrients which will help to build me up and boost my weakened body.
I think the most difficult thing is that I know this is not really going to get much better until after the chemo cycles are finished. I also know that while chemo will finish, all being well NEXT MONTH, it will take some weeks for it to leave my system and for the side effects to diminish. By that time I should be starting the radiation treatment – barbecued gecko?
However, on the other hand, in the big scheme of things, we are talking about a few weeks more, certainly not more than 2 – 3 months. Insignificant in the longer term and not even such a long time over the treatment path so far.
Moreover, today marks an important anniversary. Today is 5 March – I had my surgery on 5 October. That is an unbelievable 5 months. Here’s to a special triple 5 day!